Today brought news that, after reports from three patients in Iceland, the European Medicines Agency – which regulates medical products in the EU and often comes to similar decisions to the regulators in the UK – is investigating whether the new, much-discussed weight-loss drugs could increase thoughts of suicide and self-harm.
Although nausea, vomiting, and diarrhoea are well-known side effects of these drugs (which as a family are known as “GLP-1 agonists” and which contain the chemicals semaglutide and liraglutide), mood changes aren’t currently on the list, meaning that before now they haven’t been considered common enough to note.
It’s not the first time that unexpected side effects of the GLP-1 agonists have been discussed, though until now the positives have been emphasised: a recent article in The Atlantic drew a lot of attention for raising the possibility that GLP-1 agonists might improve people’s self-control and could help reduce addictive behaviours that aren’t related to food (such as smoking, or even biting one’s fingernails). However, there’s no solid evidence for this beyond anecdotes and some inconclusive research in mice and rats.
In terms of effects on mood, the evidence is even more sparse. At least one study, from 2016, found that giving GLP-1 agonists to rats made them anxious at first, but this was balanced out by antidepressant effects in the longer term.
The very small-scale study induced the rat versions of anxiety and depression in the lab, such as seeing how they reacted to brightly-lit environments (which rats strongly dislike) compared to darker ones (which they find far more comfortable). The relation of this to human anxiety and depression isn’t particularly clear.
There are three things to bear in mind when it comes to these new reports of suicidal thoughts in patients taking GLP-1 agonists.
First, many thousands of (human) diabetes patients have been taking Ozempic (one brand name for semaglutide) to help manage their condition for a long time – about six years, and longer if you count the patients in the trials before the medicine was approved for general use. There’s been little suggestion until now of any appreciable effects on mood – if this was a common side effect, it seems likely that it would have been noticed previously either in the trials or in everyday use of the drugs.
This was the case for the drug rimonabant, marketed as Acomplia, over a decade ago. Unlike the GLP-1 agonists, its effect was directly on the brain, and it became clear early in the large-scale trial that suicidal thoughts and suicide attempts were higher in the group taking the drug compared to the placebo group. The trial was halted and the drug went no further.
Second, it’s interesting to reflect on some other drugs that have the unintended side effect of increasing depression and suicidal thoughts. Most famously and counterintuitively, antidepressants like fluoxetine (marketed as Prozac) are often said to increase suicidal thoughts for a short while before the mood-improving effects kick in. This is something doctors routinely warn patients (particularly young people) about when they’re trying an antidepressant for the first time.
But one potential explanation for this is not that the antidepressant drugs actually increase suicidal thoughts: it’s that it just looks that way in studies, because people who are already at high risk of suicide are more likely to be prescribed the drugs.
It’s possible that something similar is happening here: people who are prescribed the weight loss drugs are likely to be obese (or be overweight and have other serious medical complications), and people struggling with obesity have been found, on average, to be at higher risk for depression. Thus, it’s possible that suicidal thoughts were more likely for these patients even more they started taking the weight-loss drug.
Third, and as we learned during the pandemic where vaccine side effects became a daily topic of discussion, when a very large number of people take a medical treatment, the chances increase that some health conditions which would have happened with or without the treatment are linked to it spuriously. It could simply be a coincidence that people are reporting these side effects after taking the drug, and not a pattern we’d see repeated elsewhere.
Obviously it’s extremely important that any serious side effects are reported and investigated. The regulators will, though, have to take the above considerations into account. For now, there’s no compelling reason to be concerned that suicidal thoughts are a side effect of the new weight-loss drugs.